Disclosure: Dr. Kern reports he is a consultant and speaker for St. Jude Medical and Volcano Therapeutics, and a consultant for Boston Scientific, Opsens, ACIST Medical, and Merit Medical.
Management of contrast reactions is one of the first things taught to invasive cardiology fellows, nurses and technologists, and discussed previously in these pages (hence “Redux”. See CLD February 2011, “Contrast Anaphylactoid Reaction: Is There a Preventative Treatment?” http://www.cathlabdigest.com/articles/Contrast-Anaphylactoid-Reaction-There -Preventative-Treatment). This conversation centers on the clinical dilemma of a patient needing a new procedure after previously demonstrating a contrast media reaction despite being pre-medicated. As with our prior conversations in cardiology, I want to thank my expert colleagues for contributing their wisdom and insights to help focus our thoughts on best treatments for patients having cardiac catheterizations.
Dr. Steve Ramee from the Ochsner Clinic, New Orleans, Louisiana, asked, “We have been referred a patient with a recurrent VSD [ventricular septal defect] after surgical closure in the remote past. She has a history of anaphylaxis despite proper premedication for contrast media allergy during her recent cath. Assuming she is symptomatic enough to warrant closure, what would you do?”
- Use the same premedication regimen and proceed with catheter-based closure of the VSD with anesthesia present.
- Use another premedication regimen and proceed with catheter-based closure of the VSD with anesthesia present.
- Contrast desensitization (like ASA [aspirin] desensitization) followed by catheter-based closure.
- Surgical closure.
Mort Kern, Long Beach, California: Good question. My approach (and one that we talk about in The Cardiac Cath Handbook; also see Table 1) would be to pre-medicate with prednisone, H2 blocker, Benadryl (H1), and proceed. I don’t know a better anti-anaphylactic regimen. I’m not aware there is such a thing as contrast desensitization. A second surgery is very unappealing, but could be an option. I’d try to get by with standard contrast allergy precautions. Lastly, could you do this by 3D echo without need for contrast at all? Some people talk about MRI image overlap with fluoroscopic imaging or perhaps 3D echo guidance. It seems very sci-fi, but I think this is done somewhere.
Joseph D. Babb, Greenville, North Carolina: Mort and Steve, the preventive medication regimen you outline is what we use as well. It is most important that the steroids be given several hours before exposure. Allergists will recommend starting the day before and not just 1 hour prior to the procedure, en route to the lab. The last-minute administration does not give requisite time for the steroids to be effective. And you are spot on about desensitization — it cannot be done for contrast. The severe contrast reactions are anaphylactoid (due to hypersensitivity) and not true anaphylactic reactions due to immune globulin (IG)-mediated reactions. This is a subtle but crucial difference.
[MK: Desensitization employs an exposure to small amount of an antigen, most often some common offending product like a protein, or pollen, or drug that elicits an antibody (immune globulin-mediated) reaction. It is hoped that such microexposure will elicit a very small initial allergic reaction, after which on repeated exposure will produce a lesser or no allergic response, ultimately letting the individual tolerate a larger exposure to the antigen without an antibody response. Since a contrast media reaction directly activates mast cells rather than producing an antibody-related reaction, activated by IgE or the like (and therefore called anaphylactoid), one cannot desensitize a person against contrast media.]
If the cath procedure is necessary, I would begin steroids and the other drugs a day or two before the procedure and recognize the fact that, per the literature, despite such efforts, we may fail to prevent a reaction in 5-10% of cases. Having anesthesia standby as your colleague suggests would be a good idea in this case.
James Tcheng, Duke University, Durham, North Carolina: With a history of anaphylactoid reaction to contrast, we start steroid administration at least 12 hours before re-exposure. The regimen includes 3 doses of steroids, including a dose at least 1 hour before cath (along with 50mg Benadryl and H2 blocker). The Benadryl and H2 blocker are administered IV right before cath. The first 2 doses of steroids are oral (usually 50-60mg prednisone), while the last is IV (usually 50-60mg solumedrol). This is an adaptation of the approach described in the radiology literature.
Joe’s point above needs to be re-emphasized — steroids require 4-6 hours on board before they are maximally effective. A single dose an hour or so before cath will not be protective. In addition to the prep above, we also use a DIFFERENT contrast agent than the one that caused the anaphylactoid reaction. The cross-reactivity among contrast seems fairly low in our experience (although I don’t have data to back up this observation). If the lab stocks only 1 type of contrast, I would postpone the procedure until an alternative contrast agent is available.
Another key to management is to list the actual contrast agent as an allergy, not the generic “contrast allergy”. The patient should also be told the name of the contrast agent that caused the reaction, including information about anaphylactoid reactions and what to inform the next provider who is considering administering contrast.
Finally, a small test dose of contrast is a good idea. Give 5-10 ml or so, and wait 5-10 minutes to see if anything happens, before you give enough to really get the patient into trouble.
Charles Chambers, Harrisburg, Pennsylvania: Nice summary, Jimmy.Jerry Goss, Fred Heupler, and I wrote SCAI’s last specific summary of this two decades ago1, but I have reviewed the literature regularly and would like to make a couple of points.
Since it is anaphyactoid and not anaphylactic, it is not IgE-mediated, but still involves the same mast cell release that requires steroid stabilization for at least 12 hours. With prophylaxis, non-ionic contrast repeat reaction is <1%. Early studies showed that re-administration of contrast without prophylaxis resulted in a reaction only 44% of the time, so re-exposure anaphylaxis was not a given event. Therefore, while I cannot refute the potential benefit of changing contrast, I believe that it is not warranted, especially with prophylaxis. Studies that suggest it may help would be challenging to do, since repeat anaphylaxis is not 100%. If you don’t have time (12 hours) for prophylaxis, then any tricks you want to use can’t be argued. The only study that looked at emergent procedures requiring contrast used 200mg hydrocortisone bolus every 4 hours, started once the decision was made to cath and obviously not extending more than 2 doses. The ST-elevation myocardial infarction (STEMI) patient with a history of anaphylaxis is always a real challenge.
The studies for H2 blockade are very, very weak and despite this, H2 blockers have crept into the therapeutic/prophylactic arena. Personally, I believe they offer little and the only time I may add them is when I am in an anaphylactic crisis, giving everything I can. I never use H2 drugs as prophylaxis, only steroids and diphenhydramine. Additionally, there are anecdotal comments that H2 without H1 blockers might be detrimental, but I am not aware of any reason for this.
When we wrote the contrast reaction recommendation paper 20 years ago1, we specifically stated that contrast test dosing offered no benefit other than just careful awareness. Rather it may give you a false sense of security to think that a little contrast will give you a little anaphylaxis. Whether you gave 2ccs or 20ccs after 5-10 minutes, the systemic reaction would be the same, so thinking a test dose would give you less of a reaction may not be the case.
The bottom line
Mort Kern, Long Beach, California: From the comments above, I believe Dr. Ramee will likely pre-treat the patient as suggested and proceed after appropriate informed consent and full disclosure about risk and benefits.
For evaluation of contrast reactions, we should recognize that the various presentations are not always appreciated when they are minor (Table 2). Minor reactions may or may not predispose to major reactions, so we should be vigilant about any symptoms or signs (skin changes) after contrast media is given. For those patients with prior contrast reactions returning to the cath with the need for a second contrast study, we should inform our patients and their families of the limited understanding we have about contrast reactions and take maximal precautions.
At the current time, the medications we use to pre-medicate the patients for their ‘anaphylactoid’ reactions remain nearly the same over the last 2 decades. Lastly, only true antibody-mediated reactions may have a chance to be blocked by a desensitization approach, but contrast media is not one. I hope this review has been helpful in dealing with this important problem.
- Goss JE, Chambers CE, Heupler, Jr. FA. Systemic anaphylactoid reactions to iodinated contrast media during cardiac catheterization procedures: guidelines for prevention, diagnosis, and treatment. Laboratory Performance Standards Committee of the Society for Cardiac Angiography and Interventions. Cathet Cardiovasc Diagn. 1995 Feb;34(2):99-104; discussion 105.